Iowa, 2023

Hail and Damaging Wind in Iowa, September 23, 2023

September 23, 2023 · NWS DMX · 3 events in 2 counties and zones

A cold front with an associated surface low pressure system pushed into the state on the afternoon of September 23rd. Favorable instability and bulk shear present in the atmosphere allowed for strong to severe storms, which produced some sub-severe to severe hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front with an associated surface low pressure system pushed into the state on the afternoon of September 23rd. Favorable instability and bulk shear present in the atmosphere allowed for strong to severe storms, which produced some sub-severe to severe hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 23, 11:21 AM CST, 13 minutes earlier.

Area forecast discussion, Sep 23, 11:21 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1221 PM CDT Sat Sep 23 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 421 AM CDT Sat Sep 23 2023

Key Messages:

- Patchy fog N of Highway 30 this morning
- A few storms possible across N Iowa this morning
- Severe thunderstorms possible this afternoon/evening
- Heavy rain...best chance along I-35 corridor

Early morning fog north of Highway 30 will persist through shortly
after daybreak before better mixing dissolves. Otherwise, a few
showers and non-severe thunderstorms possible across northern
Iowa this morning.

Thereafter, attention shifts to severe thunderstorm potential this
afternoon. On early morning satellite, easily discerned upper-low
evident spinning across eastern Wyoming will be the catalyst
for thunderstorm activity later today. The reflected attendant
surface front and strengthening LLJ blossoming severe-warned
convection across west-central Nebraska at the time of this
issuance. Models are similar in tracking this upper-low through
South Dakota today. Meanwhile, the surface low pressure will
accelerate northeast from W Kansas to near ND/SD/MN by tonight as
the system begins to occlude. As it does, a strengthening LLJ will
precede the approaching cold front, and will be positioned near
the MO River by midday. 06Z NAM and RAP points to the potential
for weak pre-frontal convection across central IA during the
morning within belt of strengthening LLJ, but thats in no way a
unanimous solution amongst the CAMs; and even so, it would be weak
should it occur. The one thing that it could do is delay
insolation/destabilization tho, thus effectively delaying cap
erosion & convection initiation. More organized convection will
await the surface cold front, which will move into western
portions of the CWA early this afternoon. This will provide the
lift necessary for convection to develop and organize, progressing
thru the rest of central Iowa during the late afternoon and
evening. 1-4P is the most likely timing of convection initiation
across western half of the CWA (earlier in the window with less
morning clouds; later w/ more).

Onto the severe threat. Ribbon of enhanced instability (SBCAPE of
1000-2000 j/kg) will exist prefrontal as the warm front races
from south to north. Meanwhile, strengthening low and mid-level
flow will push deep-layer shear above 40 knots. Both sufficient
for supercells and severe hail and winds. Isolated tornado threat
also a possibility, especially if areas of backed surface flow
can be realized (best chance across northern Iowa, but possible
anywhere with boundary interaction). LCLs are higher than optimal
though (4-5kft), which may help mitigate a greater tornado threat.
Discrete convection early will become more linear with time late
in the afternoon and especially evening, with severe potential
waning by late evening.

PWATs values of 1.5-2.0" this afternoon/evening suggest efficient
rainers are good bet. Dry antecedent conditions certainly help
mitigate any widespread flood threat. Will need to keep a close on
urban areas and any areas that may have recurring storms, however.

Thunderstorms push east of the CWA this evening, returning
conditions to a drier and more seasonal temperatures for Sun-Wed,
followed by a warming trend for Thu-Fri.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1221 PM CDT Sat Sep 23 2023

Primary concern for aviation interests will be periodic
thunderstorms moving across the area this afternoon and evening.
Have taken best estimate of timing worst impacts at each terminals
for the 18Z TAFs, but amendments are likely. Once the storms clear
out this evening/tonight, generally VFR conditions should prevail,
but there is some potential for MVFR ceilings and possibly LLWS at
times early Sunday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Hahn
AVIATION...Lee
Hazardous weather outlook, Sep 23, 3:35 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
435 AM CDT Sat Sep 23 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
435 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be likely in western Iowa on Saturday afternoon
and spread into central Iowa by the evening, persisting into
Saturday night. There is a slight risk of severe weather, mainly
over about the western half of Iowa Saturday afternoon and
evening. Strong wind gusts and hail are the main hazards, with a
few tornadoes possible at times. A heavy rainfall threat will
also exist from late Saturday into Saturday night, however, the
overall threat of flooding is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few weaker storms are possible mainly across eastern Iowa
Sunday with the departing cold front. Otherwise low chances for
showers and a weak storm remain into early next week largely
across eastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
September 23, 11:34 AM CST
Where
Carroll County, 3.38 mi WSW of Halbur
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -95.030

Report from mPING of quarter (1 inch) hail.

Thunderstorm Wind, Carroll

When
September 23, 11:50 AM CST
Where
Carroll County, 2.16 mi ENE of Carroll
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.080, -94.840

Delayed report of damage to an outbuilding. Time of damage was estimated from radar.

Hail, Warren

When
September 23, 12:20 PM CST
Where
Warren County, 1.04 mi W of New Virginia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Pea to nickel size hail located one mile west of New Virginia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140182, 1140183, 1140184.